Please feel free to EDIT this letter. If you want to add information, please send it to me. Let’s all work on this together. I will find a way to get it to doctors….. Here is the first draft:
It has come to my attention that you have not been properly educated about benzodiazepines in regards to withdrawal. Most doctors are not.
Please allow me to arm you with some basic facts so you can avoid harming your patients.
First, please allow me to introduce myself. I am Dr. Jennifer Leigh. I have a doctorate in psychology, post-doc Interpersonal Neurobiology studies, and I was on a prescribed dose of 1 mg. of Klonopin for 18 years for anxiety caused by life events. I became ill on my steady dose and no doctor could tell me what was wrong with me. It took years of researching to discover that my health issues were caused by tolerance withdrawal to my prescribed dose of Klonopin. Many people taking a prescribed dose eventually develop health problems.
Basic facts about benzodiazepines:
All benzos are addictive. Not in the way we think of addiction to street drugs however, the dependency on the drug is very real. Remove the drug and withdrawal occurs.
The newer generation of drugs such as Xanax and Klonopin are more potent than Valium as they target more sub-receptors on the GABA receptors. Research now shows that 1 milligram of Klonopin or Xanas is equal to 20 mgs of Valium.
Once exposed to the drug, the brain changes to accommodate the action on the chloride ring on the receptor. The theory is that eventually, the GABA receptor is absorbed into the neuronal axon, and is not available to do its normal function. This causes many benzo users who are on a steady dose, to become anxious, as there are not enough working GABA receptors. The body has more glutamine available than GABA in this state. The HPA axis fires more often and the patient is less able to calm themselves. Anxiety and panic are common side effects of long-term use of benzos, (more than 2-4 weeks) and is seen in patients who were prescribed the drug for medical reasons other than an anxiety or panic disorder.
Doctors who are not educated about the pharmacology of benzos, diagnose this anxiety as a psychological problem instead of understanding it is tolerance to the drug.
Patients on a steady, prescribed dose can develop a long list of health problems that have been documented and verified by various health agencies and doctors. Some of the problems are, dizziness, headaches, anxiety, panic, gastro problems, depression, weakness, fatigue, lack of motivation, heart problems, temporary blindness, suicide ideation, tinnitus, depersonalization, bladder problems, IBS, ….the list goes on and on.
Chemical dependency can happen in a very short time, the shortest on record is 9 days. Dependency is not dose related. Patients on .25 of Klonopin have been recorded to have as equally severe withdrawal symptoms as those on higher doses.
When a patient wants to stop taking their benzo, it can become a life-challenging endeavor. (Long term use of benzos cause health issues, including dementia so no one should remain on a benzo for years.) Most doctors are unaware that benzos need to be tapered slowly, over a long time, in order to give the brain a chance to react to less of the drug, and to revert the use of the down-regulated receptors. Many doctors follow the rule of thumb for tapering opiates, however, this is far too quick and too big of cuts for benzo users. It is difficult to taper from the more modern benzos, as they do not come in small enough doses. Xanas is especially difficult to taper as is so short acting.
Even on a slow taper, may benzo patients become ill. Personally I became bedridden, unable to do the most basic of life’s tasks. Only a few educated doctors understood I was in withdrawal from benzos, although there was nothing they could to do help me. I eventually was taken off the drug with the help of Phenobarbital and left to recover on my own.
The recovery after taking the last dose can be a harrowing journey for many. We experience horrific body sensations and live in a world of terror, as there are not enough working GABA receptors. More research is needed, however, there are some reports that benzos also impact dopamine, serotonin, and other neurotransmitters.
Patients experiencing withdrawal are often misdiagnosed with schizophrenia and other psychiatric illnesses. They are often heavily medicated with antipsychotics, or placed back on their benzo. Once the dose of a benzo has been lowered, it is often difficult to stabilize when returned to the initial dose and it is then harder to taper in the future. This little understood phenomenon is called kindling. Although the action in the brain responsible for this is not understood, we are aware that it occurs.
In summary, Benzodiazepines are dangerous medications as many people develop dependence and tolerance. Many develop illnesses due to the drug, and live with less than optimal health and their doctors are unsuspecting that it is their prescribed dose of a benzo causing their health problems.
I ask that you please take some time to educate yourself about a medication that can cause so many problems.
It can take a long time for the brain to recover from the damage done by a benzo. 6 to 18 months is the average time, however, many people, especially those who were on the drug a long time, and those who were taken off cold-turkey, can have protracted withdrawal symptoms for years. I am 25 months off of the drug, and still have burning spine, tingling, weakness, fatigue, bone and muscle pain, memory problems, cognitive issues, emotional issues (not my prior issues) and gastro problems. My withdrawal, like so many others, caused me to be unable to work or engage in life as I normally did. Many people in withdrawal face divorce, bankruptcy and loss of friends and social standing.
Here is a list of resources for you to educate yourself further. I thank you for taking the time to do so. Those of us who have been harmed by the prescribed use of benzos are hopeful that more doctors will be educated so they stop harming people by prescribing benzos for more than a few days.
- Ashton, H. Benzodiazepine withdrawal: outcome in 50 patients. British Journal of Addiction (1987) 82,665-671.
- Ashton, H. Guidelines for the rational use of benzodiazepines. When and what to use. Drugs (1994) 48,25-40.
- Ashton, H. Toxicity and adverse consequences of benzodiazepine use. Psychiatric Annals (1995) 25,158-165.
- Ashton, H. Benzodiazepine Abuse, Drugs and Dependence, Harwood Academic Publishers (2002), 197-212, Routledge, London & New York.
- Addiction 89;1535-1541.
- Trickett, S. (1998) Coming off Tranquillisers, Sleeping Pills and Antidepressants. Thorsons, London.
- hton, H. (1994) Benzodiazepine withdrawal: unfinished story. British Medical Journal 288,135-40.
- Ashton, H. (1991) Protracted withdrawal syndromes from benzodiazepines. Journal of Substance Abuse Treatment 8,19-28.
- Ashton, H. (1995) Protracted withdrawal from benzodiazepines: The post-withdrawal syndrome. Psychiatric Annals 25,174-9.
- Ashton, H. (1994) The treatment of benzodiazepine dependence.
- Tyrer, P. (1986) How to Stop Taking Tranquillisers. Sheldon Press, London.
Dr. Reggie Pert’s story is a good example of how benzodiazepines ruin lives: http://www.benzo.org.uk/peartbio.htm
Or Kate Fay’s story: http://www.benzo.org.uk/katefay.htm
Or you may want to visit the forum with over eight thousand members trying to get off and get well from their benzo: http://www.benzobuddies.org/
Thank you for taking the time to educate yourself about these medications. I know you want to help your patients, not harm them. But unless you become more educated, you may indeed be harming them.
All the best,
Dr. Jennifer Leigh